Thunderstorm Wind, Kingman
- When
- August 5, 6:46 PM CST
- Where
- Kingman County, 2.82 mi N of Zenda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -98.290
A trained spotter reported the gust.
A series of small but compact supercell thunderstorms developed just north of Highway 54, across South Central Kansas near Kingman and Zenda, Kansas. One prolific supercell produced 70 to 100 mph wind damage and power outages along its path, from just north of Kingman, Kansas to Newton to Eureka, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A series of small but compact supercell thunderstorms developed just north of Highway 54, across South Central Kansas near Kingman and Zenda, Kansas. One prolific supercell produced 70 to 100 mph wind damage and power outages along its path, from just north of Kingman, Kansas to Newton to Eureka, Kansas. A marina at El Dorado Lake, Kansas was hardest hit, damaging several boats and swamping a 40 foot houseboat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 6:10 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 710 PM CDT MON AUG 5 2013 .MESOSCALE DISCUSSION... ISSUED AT 710 PM CDT MON AUG 5 2013 WATCHING SOUTHEASTWARD MOVING STORMS NORTHEAST OF DDC AND THOSE TRACKING/DEVELOPING NORTHEAST ALONG THE OKLAHOMA BORDER. AT SOME POINT SEVERAL CELL MERGERS WILL OCCUR...PERHAPS JUST WEST OF THE WICHITA AREA AND THEN TRACK EASTWARD ACROSS SOUTH CENTRAL KANSAS. WHILE SEVERE RISK WILL CONTINUE THROUGH MID-EVENING...THESE MERGERS ALSO POSE AN ENHANCED RISK FOR TORRENTIAL RAINFALL RATES. POTENTIAL FOR ADDITIONAL FLOODING AND AGGRAVATION OF EXISTING FLOODING LOOKS HIGH OVERNIGHT. KED && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 221 PM CDT MON AUG 5 2013 SCATTERED THUNDERSTORMS WILL INITIATE THIS PM/EVE NEAR/ALONG A W-NW TO E-SE ORIENTED REMNANT FRONTAL BOUNDARY FROM EASTERN CO ACROSS SOUTHERN KS. STRONG INSTABILITY...DIRECTIONAL SHEAR...AND HIGH PRECIPITABLE WATER WILL SUPPORT LOCAL GUSTY WINDS/HAIL/HEAVY RAIN. SOUTHWESTERLY 35 KT LOW-LEVEL JET WILL FOCUS MOISTURE TRANSPORT/ISENTROPIC LIFT INTO CENTRAL/SOUTHEAST KS OVERNIGHT WHERE SOME BACKBUILDING CONVECTION IS POSSIBLE. LOCALLY HEAVY RAIN/FLOODING WILL BE POSSIBLE IN THIS AREA AND CURRENT FLOOD WATCH LOOKS VALID. UPPER LOW WILL CONTINUE OVER SASKATCHEWAN WITH VARIOUS SHORTWAVES GETTING ENVELOPED INTO ITS CIRCULATION. THIS WILL RESULT IN A COLD FRONT DROPPING SOUTHWARD INTO THE KANSAS REGION TUESDAY NIGHT...WHERE IT MAY THEN STALL WEDNESDAY INTO THURSDAY. DEEP SUBTROPICAL MOISTURE WILL CONTINUE ALONG/NORTH OF THIS FRONT SUPPORTING ADDITIONAL SHOWER/THUNDERSTORM CHANCES. THE NEXT CHANCE FOR POTENTIALLY WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN LOOKS TO BE WED NIGHT INTO THURSDAY. THIS COULD CAUSE ADDITIONAL FLOODING CONCERNS. THIS AFTERNOON AND TUESDAY AFTERNOON WILL BE THE HOTTEST TWO DAYS OF WEEK WITH SLIGHTLY ABOVE NORMAL TEMPS. THE HIGH DEWPOINTS WILL RESULT IN HEAT INDICES OF 102-107 IN THE SOUTH. JMC .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 221 PM CDT MON AUG 5 2013 NO SIGNIFICANT CHANGE FORESEEN IN THE UPPER PATTERN...WITH SUBTROPICAL UPPER RIDGING OVER THE SOUTHERN PLAINS...AND THE MAIN WESTERLIES OVER THE NORTHERN TIER STATES. A QUASI-PERSISTENT WEST-EAST FRONTAL BOUNDARY WILL BE LOCATED OVER THE CENTRAL PLAINS TO PROVIDE A FOCUS FOR A CHANCE OF THUNDERSTORMS AND A POTENTIALLY CONTINUED WET PATTERN. TEMPERATURES START OUT SLIGHTLY BELOW NORMAL FRIDAY-SATURDAY...GRADUALLY MODIFYING TOWARD NORMAL BY MONDAY. JMC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 630 PM CDT MON AUG 5 2013 SCATTERED TO NUMEROUS STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...WHICH WILL TRANSITION TO STORMS WITH LOCALLY HEAVY RAINFALL OVERNIGHT. MVFR AND BRIEF PERIODS OF IFR CAN BE EXPECTED IN AND NEAR THE CONVECTION INTO EARLY TUESDAY MORNING. VFR CONDITIONS EXPECTED TO PREVAIL MOST AREAS BY TUESDAY AFTERNOON. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 96 74 86 / 90 30 50 60 HUTCHINSON 73 95 73 83 / 90 20 50 60 NEWTON 73 93 73 84 / 90 40 50 60 ELDORADO 73 93 73 87 / 80 40 40 60 WINFIELD-KWLD 74 97 74 90 / 70 30 40 50 RUSSELL 72 93 70 81 / 90 10 50 40 GREAT BEND 72 93 70 81 / 90 10 50 50 SALINA 73 93 71 82 / 90 30 50 40 MCPHERSON 73 94 73 83 / 90 30 50 50 COFFEYVILLE 75 96 75 91 / 70 50 30 40 CHANUTE 73 93 73 89 / 90 70 30 50 IOLA 73 91 73 88 / 90 70 30 50 PARSONS-KPPF 73 94 74 90 / 80 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>053- 067>072-083-092>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON AUG 5 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD EAST INTO CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BECOMING WIDESPREAD OVERNIGHT WITH LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO MORE FLOODING PROBLEMS. NUMEROUS COUNTY FLOOD AND RIVER WARNINGS REMAIN IN EFFECT ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS. HEAT INDICES OF 100 TO 105 DEGREES WILL AFFECT SOUTHERN KANSAS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL COUNTY AND RIVER FLOOD WARNINGS WILL LIKELY REMAIN IN EFFECT INTO TUESDAY AND MAYBE LONGER FOR PARTS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS. CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT THE WEEK AND INTO THE UPCOMING WEEKEND ACROSS THE AREA. THE HIGHEST CHANCES FOR AREA-WIDE THUNDERSTORMS WILL BE FOR TUESDAY NIGHT THROUGH THURSDAY MORNING. THIS WILL ONLY PROLONG OR WORSEN THE FLOODING PROBLEMS ACROSS THE REGION. HEAT INDICES OF 100 TO 106 DEGREES ARE FORECAST IN SOUTH CENTRAL AND SOUTHEAST KANSAS FOR THE AFTERNOON HOURS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT MON AUG 5 2013
KSZ091-052330-
HARPER-
554 PM CDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...
AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANCHESTER...OR 7 MILES
SOUTH OF ANTHONY...AND MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3712 9821 3725 9786 3713 9780 3703 9781
3699 9795 3699 9815
TIME...MOT...LOC 2254Z 249DEG 13KT 3706 9807
ESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT MON AUG 5 2013
KSZ082-091-060045-
HARPER-KINGMAN-
714 PM CDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...
AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHARON...OR 6 MILES EAST
OF MEDICINE LODGE...AND MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3737 9836 3738 9846 3738 9847 3741 9848
3745 9847 3758 9829 3740 9811 3727 9835
TIME...MOT...LOC 0014Z 231DEG 20KT 3731 9847
ESThe Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
21 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported the gust.
A trained spotter reported roughtly a dozen nickel size hail stones with wind gusts to 30 to 40 mph. Very heavy rainfall was also reported.
A trained spotter reported power poles knocked down. The spotter reported winds estimated at 60 mph with very heavy rainfall.
Law enforcement reported the stong wind gusts.
A trained spotter estimated 50 to 60 mph wind gusts.
The wind gust was reported by the AWOS at Newton Airport.
Law Enforcement estimated 70 to 80 mph winds.
A trained spotter reported the wind gusts.
Estimated 65 mph winds with tree branches knocked down in Whitewater.
A trained spotter estimated 50 to 60 mph wind with heavy downpours.
A trained spotter estimated the wind gust.
The Shady Creek Marina was hit hard by 80 mph damaging winds as the strong winds ripped away a dock from the marina store. Several boats were damaged, including a 40 foot houseboat that was swamped or partially sank. The submerging of the houseboat led to minor fuel spill, with 75 to 100 gallons of fuel spilling into the water. The fuel spill was quickly contained to the marina cove.
A trained spotter reported the gust.
A camper was overturned at a campground at El Dorado Lake. No injuries were reported.
The strong wind was measured at El Dorado High School, via KSN-TV mesonet.
A trained spotter reported winds of 60 mph with very heavy rainfall.
A ten inch diameter tree was knocked down.
Water was reported over Highway 96 in and around Nickerson. It was reported that between 6 to 8 inches of water was flowing over the road. 1.15 inches of rainfall fell in a very short time.
A trained spotter reported the gust.
An eight to ten inch diameter tree was knocked down, with several small trees blocking roadways across town.
A tree fell on a house and a car.
Law Enforcement estimated 70 to 75 mph wind gusts at Eureka Lake.
Numerous trees were knocked down across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472060, 472062, 472064, 472066, 472069, 472074, 472076, 472082, 472096, 472097, 472099, 473284, 473295, 473296, 473286, 473290, 473293, 473390, 473294, 473298, 473299, 473300, 473301.